Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 38, NWS Shreveport, LA

May 21, 2015Angelina County, Texas

NWS Shreveport, LA issued this flash flood warning at May 21, 2015, 6:57 AM CDT for Angelina County, Texas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2015, 6:57 AM CDT (11:57 UTC)
Expired
May 21, 2015, 10:00 AM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

County Angelina County, TX

The radar

The Shreveport radar (KSHV), 166 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 7:00 AM CDTFLASH FLOODHuntington, TXHIGHWAY 69 SOUTH OF LUFKIN MAJOR FLOODING
May 21, 7:00 AM CDTFLASH FLOODLufkin, TXHIGHWAY 69 SOUTH OF LUFKIN
May 21, 7:20 AM CDTFLASH FLOODBurke, TXHIGHWAY 69 SOUTH BETWEEN LUFKIN AND BURKE MAJOR FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 12.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2015-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2015-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
763 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WGUS54 KSHV 211157
FFWSHV
TXC005-211500-
/O.NEW.KSHV.FF.W.0038.150521T1157Z-150521T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
657 AM CDT THU MAY 21 2015

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ANGELINA COUNTY IN EASTERN TEXAS...

* UNTIL 1000 AM CDT

* AT 656 AM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED 
  HEAVY RAIN FALLING ACROSS THE WARNED AREA. UP TO TWO TO THREE 
  INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO 
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LUFKIN...DIBOLL...HUDSON...HUNTINGTON...BURKE...HOMER AND SHAWNEE. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3110 9474 3112 9479 3113 9480 3113 9482
      3114 9483 3114 9484 3139 9484 3139 9451
      3110 9451

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 21, 3:53 AM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 21, 3:53 AM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
353 AM CDT THU MAY 21 2015

.DISCUSSION...
SHORT WAVE MOVING ACROSS THE REGION THIS MORNING WAS PROVIDING
LIFT FOR SCATTERED SHOWERS AND THUNDERSTORMS...WHICH WILL PERSIST
THROUGH AT LEAST MID MORNING. ON THE SURFACE A SOUTHWARD MOVING COLD
FRONT HAD REACHED THE SOUTHERN BORDER OF THE CWA. UNSEASONABLY
LOW LEVEL COLD ADVECTION BEHIND THE FRONT WILL FOLLOW TODAY...
EASILY MOVING THROUGH THE ENTIRE CWA BY EVENING AS THE SURFACE
FRONT REACHES THE COAST. PRECIPITATION WILL GRADUALLY BECOME
ISOLATED BY THIS AFTERNOON WITH ONLY SMALL CHANCES TONIGHT ACROSS
WESTERN AREAS. PLEASANT TEMPERATURES AND HUMIDITY WILL REPLACE
THE TROPICAL AIR THAT HAS BEEN IN PLACE FOR A WHILE...AND THURSDAY
MORNING TEMPERATURES WILL FALL INTO THE 50S ACROSS THE NORTHERN
TWO THIRDS OF THE FORECAST AREA.

WITH THE FRONT STALLING ALONG THE COAST...SOUTHERLY 850MB FLOW
WILL CONTINUE TO BRING MOISTURE NORTHWARD...SO LOOK FOR CONVECTION
TO INCREASE FRIDAY...ESPECIALLY ACROSS THE WESTERN ZONES WHEN THE NEXT
SHORTWAVE APPROACHES THE REGION. THIS WAVE WILL RIDE UP THE BACK
SIDE OF A WEAK RIDGE...WHICH SHOULD LIMIT RAIN CHANCES EASTERN
AREAS TO ISOLATED. A MUCH STRONGER IMPULSE IN SOUTHWEST FLOW WILL
APPROACH THE AREA LATE SATURDAY WITH LOW LEVEL MOISTURE INCREASING
AS SURFACE WINDS BECOME SOUTHERLY. WIDESPREAD CONVECTION WILL SPREAD
FROM WEST TO EAST ACROSS THE REGION SATURDAY NIGHT...CONTINUING
THROUGH THE DAY SUNDAY. PW VALUES EXPECTED TO BE HIGH...SO HEAVY
RAINFALL IS POSSIBLE. SUNDAYS SYSTEM WILL BE FOLLOWED BY ANOTHER...WHICH
WILL BRING ADDITIONAL ROUNDS OF CONVECTIVE STORMS MONDAY AND AGAIN
TUESDAY. FINALLY BY TUESDAY NIGHT INTO WEDNESDAY...UPPER LEVEL FLOW
BECOMES MORE ZONAL...AND ANY ADDITIONAL RAINFALL WILL BE LIMITED...
RESULTING FROM DAYTIME HEATING.

EXCEPT FOR THE BRIEF BREAK IN TEMPERATURES AND HUMIDITY TODAY AND
FRIDAY...EXPECT VERY HUMID WEATHER DUE TO THE CLOUDINESS AND RAIN...
WITH HIGHS MOSTLY LOWER AND MID 80S.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  59  77  66 /  50  30  30  20
MLU  74  57  77  64 /  20  10  10  20
DEQ  72  55  71  60 /  50  20  50  20
TXK  71  57  73  62 /  50  20  40  20
ELD  71  57  74  62 /  30  10  20  20
TYR  74  62  77  67 /  50  30  50  20
GGG  75  61  78  67 /  50  30  40  20
LFK  81  67  81  70 /  50  30  40  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14
Hazardous weather outlook, May 21, 5:03 AM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
503 AM CDT THU MAY 21 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-211700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
503 AM CDT THU MAY 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND
TONIGHT. A FEW STORMS MAY BE STRONG WITH GUSTY WIND...HAIL AND
HEAVY RAINFALL. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED. RAINFALL MAY BE
HEAVY SUNDAY THROUGH TUESDAY...WITH FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 21, 6:00 AM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT THU MAY 21 2015

TXZ149-152-165-211145-
CHEROKEE TX-ANGELINA TX-NACOGDOCHES TX-
600 AM CDT THU MAY 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NACOGDOCHES...
SOUTHEASTERN CHEROKEE AND NORTHWESTERN ANGELINA COUNTIES UNTIL 645 AM
CDT...

AT 559 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WODEN...OR 10 MILES NORTHEAST OF LUFKIN...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LUFKIN...NACOGDOCHES...HUDSON...HUNTINGTON...WELLS...POLLOK...
WODEN...ETOILE...MELROSE...OAK RIDGE...CENTRAL...HOMER...CLAWSON AND
REDLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORM MERGERS...AND
MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3126 9490 3128 9489 3128 9488 3130 9490
      3132 9490 3134 9491 3134 9495 3135 9496
      3138 9495 3140 9497 3152 9499 3163 9439
      3134 9433 3123 9486
TIME...MOT...LOC 1059Z 251DEG 9KT 3144 9459

24
Special weather statement, May 21, 6:21 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
621 AM CDT THU MAY 21 2015

ARZ070>072-LAZ001>004-TXZ097-108>112-125-126-138-211200-
MILLER AR-LAFAYETTE AR-COLUMBIA AR-CLAIBORNE LA-BOSSIER LA-
WEBSTER LA-CADDO LA-MARION TX-TITUS TX-CAMP TX-CASS TX-UPSHUR TX-
FRANKLIN TX-MORRIS TX-BOWIE TX-HARRISON TX-
621 AM CDT THU MAY 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLUMBIA...MILLER
AND LAFAYETTE COUNTIES...NORTHWESTERN CLAIBORNE...NORTHERN BOSSIER...
NORTHWESTERN CADDO AND NORTHWESTERN WEBSTER PARISHES...CAMP...
SOUTHERN TITUS...CASS...SOUTHEASTERN BOWIE...SOUTHERN FRANKLIN...
NORTHWESTERN HARRISON...NORTHERN UPSHUR...MORRIS AND MARION COUNTIES
UNTIL 700 AM CDT...

AT 620 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GARLAND TO 8 MILES
SOUTHWEST OF MOUNT PLEASANT...AND MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MOUNT PLEASANT...ATLANTA...SPRINGHILL...GILMER...PITTSBURG...
STAMPS...LEWISVILLE...LEESBURG...VIVIAN...MOUNT VERNON...
DAINGERFIELD...HAYNESVILLE...JEFFERSON...LINDEN...HUGHES SPRINGS...
LONE STAR...QUEEN CITY...NAPLES...CULLEN AND ORE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO ISOLATED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3341 9354 3290 9309 3266 9498 3290 9515
      3300 9515 3297 9517 3296 9517 3296 9520
      3312 9531 3319 9531
TIME...MOT...LOC 1120Z 315DEG 25KT 3332 9372 3310 9510

24

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:47 PM CDTRiver Flood WarningSHVCass, Marion14 days
May 20, 11:44 PM CDTSpecial Weather StatementSHVSan Augustine61 min
May 21, 6:00 AM CDTSpecial Weather StatementSHVAngelina45 min
May 21, 6:12 AM CDTAreal Flood AdvisorySHVAngelina, Cherokee, Nacogdoches3 hr
May 21, 6:21 AM CDTSpecial Weather StatementSHVCamp, Cass, Franklin, Marion, Morris, Titus and 1 more39 min
May 21, 7:05 AM CDTSpecial Weather StatementSHVHarrison, Marion55 min
May 21, 8:14 AM CDTSpecial Weather StatementSHVGregg, Harrison, Panola, Rusk46 min
May 21, 8:39 AM CDTAreal Flood AdvisorySHVGregg, Harrison, Panola, Rusk, Shelby3 hr
May 21, 8:47 AM CDTAreal Flood AdvisorySHVAngelina, Nacogdoches, Sabine, San Augustine3 hr
May 21, 10:09 AM CDTAreal Flood AdvisorySHVAngelina, Nacogdoches3 hr
May 21, 10:18 AM CDTAreal Flood AdvisorySHVSabine3 hr
May 21, 10:54 AM CDTFlash Flood WarningSHVAngelina4 hr
May 21, 2:48 PM CDTAreal Flood AdvisorySHVAngelina, Nacogdoches, San Augustine117 min

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.